NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

What is orthostatic (postural) hypotension?

  1. ALow blood pressure only during sleep
  2. BA difference of more than 10 mmHg in blood pressure between the two arms
  3. CA fall in blood pressure on standing up, often causing dizziness
  4. DHigh blood pressure when lying down
2.Nursing fundamentalsHard

A urine culture reports a mixed growth of several organisms. What is the most likely explanation?

  1. AThe sample was contaminated during collection
  2. BThe patient has several serious infections at once
  3. CThe patient is resistant to all antibiotics
  4. DThe laboratory used the wrong test
3.Infection control & patient safetyMedium

During a norovirus outbreak on a ward, which hand hygiene method should staff use after patient care?

  1. AWashing with soap and water
  2. BAlcohol hand rub only
  3. CNo hand hygiene if gloves were worn
  4. DWiping hands on a paper towel only
4.Infection control & patient safetyHard

A nurse teaches a patient with neutropenia about preventing infection at home. Which statement shows a need for further teaching?

  1. A“I will check my temperature and call if I have a fever.”
  2. B“I can clean the cat’s litter box if I wear a face mask.”
  3. C“I will avoid crowds and people who have colds.”
  4. D“I will wash my hands often and ask visitors to do the same.”
5.Prioritization & delegationMedium

A nurse takes a telephone order from a provider. What must the nurse do?

  1. ACarry out the order first and ask the provider to confirm it later
  2. BRemember the order and write it in the chart at the end of the shift
  3. CAsk the ward clerk to take the order on the nurse’s behalf instead
  4. DWrite the order down and read it back to the provider to confirm it
6.Prioritization & delegationHard

A patient with a central venous catheter suddenly becomes breathless, with chest pain and a falling SpO₂, as the line is being removed. What does the nurse do first?

  1. AAsk the patient to take slow deep breaths and continue
  2. BCover the site, turn onto the left side head down, give oxygen and call for help
  3. CSit the patient upright and finish removing the line quickly
  4. DFlush the catheter with saline to clear any blockage
7.Clinical nursingMedium

Which drug is used to reverse unfractionated heparin?

  1. ANaloxone
  2. BFlumazenil
  3. CProtamine sulfate
  4. DVitamin K (phytomenadione)
8.Clinical nursingHard

A patient's blood test shows potassium 6.8 mmol/L and the ECG shows peaked T waves. Which treatment protects the heart most quickly?

  1. AFurosemide tablets the next day
  2. BOral potassium supplements
  3. CA low-potassium diet only
  4. DIV calcium gluconate
9.Lab values & electrolytesMedium

A patient with the syndrome of inappropriate antidiuretic hormone (SIADH) has a sodium of 128 mEq/L. Which prescribed measure would the nurse expect?

  1. AEncouraging extra water intake
  2. BFluid restriction
  3. CLarge volumes of IV 5% glucose
  4. DA low-sodium diet
10.Lab values & electrolytesHard

A patient with a heart murmur and fever has three sets of blood cultures, taken hours apart, all growing the same Streptococcus species. What does this suggest?

  1. AA urinary tract infection that has spread to the skin
  2. BA normal finding in patients with heart murmurs
  3. CPersistent bacteremia, as in infective endocarditis
  4. DContamination of all three samples during collection
11.PharmacologyMedium

How should a hyoscine (scopolamine) patch for motion sickness be used?

  1. ASwallow it if no water is available
  2. BApply it to the chest only after the vomiting has started
  3. CApply it behind the ear several hours before travel
  4. DCut it in half for children without advice
12.PharmacologyHard

A patient who has taken lorazepam daily for many months stops it suddenly. Which serious complication may follow?

  1. AProfound respiratory depression
  2. BWithdrawal seizures
  3. CSevere bradycardia
  4. DPinpoint pupils and coma
13.Med-surg: cardiovascular & respiratoryMedium

How big should a suction catheter be compared with the tracheostomy or endotracheal tube?

  1. ALarger than the tube, so that it clears it completely
  2. BExactly the same diameter as the tube, for a tight fit
  3. CAny size, as the diameter does not matter
  4. DNo more than half the internal diameter of the tube
14.Med-surg: cardiovascular & respiratoryHard

A nurse teaches a patient who has a new permanent pacemaker. Which statement shows a need for further teaching?

  1. A"I will keep my follow-up appointments for device checks."
  2. B"I will tell staff about the device before any MRI scan."
  3. C"I will keep my mobile phone in my shirt pocket over the device."
  4. D"I will carry my pacemaker identification card with me at all times."
15.Med-surg: neuro, endocrine & renalMedium

Which nursing action helps most to prevent and manage delirium in an older inpatient?

  1. ARestrain the patient so that they do not wander off the ward
  2. BKeep the lights on all night so the patient can see clearly
  3. CMove the patient to a different room each day for variety
  4. DUse glasses and hearing aids and reorient the patient often
16.Med-surg: neuro, endocrine & renalHard

A patient in a halo vest for a cervical spine fracture has a cardiac arrest. What must be immediately available?

  1. AA hard board to slide under the vest
  2. BThe tool to open the front of the vest for CPR
  3. CScissors to cut through the skull pins
  4. DA pillow to raise the head and shoulders
17.Med-surg: GI, perioperative & oncologyMedium

Which score is used to assess risk in an upper GI bleed before endoscopy?

  1. AGlasgow-Blatchford score
  2. BWaterlow pressure ulcer risk score
  3. CGlasgow Coma Scale
  4. DWells score for DVT
18.Med-surg: GI, perioperative & oncologyHard

A patient on modified-release morphine for cancer pain has needed four breakthrough doses every day for several days. What should the nurse do?

  1. AReport it, as the regular background dose may need review
  2. BTell the patient to put up with the pain between doses
  3. CGive all breakthrough doses at the same time
  4. DStop the breakthrough doses to reduce opioid use
19.Maternity & obstetric nursingMedium

Which newborn finding is linked to a vacuum-assisted birth?

  1. ACleft lip and palate
  2. BA harmless erythema toxicum rash
  3. CA chignon or cephalhaematoma
  4. DClubfoot (talipes)
20.Maternity & obstetric nursingHard

Which newborn finding should prompt checks for kidney and other anomalies?

  1. AMild moulding of the head
  2. BA single umbilical artery
  3. CMilia on the nose
  4. DAcrocyanosis in the first hours
21.Pediatric nursingMedium

What is the purpose of grommets (tympanostomy tubes) in a child with repeated middle ear problems?

  1. ATo replace the damaged eardrum permanently
  2. BTo ventilate the middle ear and let fluid drain
  3. CTo give antibiotics directly into the inner ear
  4. DTo widen the outer ear canal and reduce the build-up of wax
22.Pediatric nursingHard

Which finding in a 9-month-old requires the most prompt developmental follow-up?

  1. AThe baby uses only one hand and ignores the other
  2. BThe baby cannot yet say clear words
  3. CThe baby is shy with strangers
  4. DThe baby cannot yet walk
23.Mental health nursingMedium

A patient lies awake in bed for hours worrying about not sleeping. Which stimulus control advice is correct?

  1. ADo vigorous exercise in the bedroom until tired enough to fall asleep straight away
  2. BStay in bed and watch television or use a phone until sleep finally comes
  3. CIf still awake after about 20 minutes, get up, do something calm and return when sleepy
  4. DLook at the clock often to check how much sleep is being lost
24.Mental health nursingHard

A 15-year-old tells the school nurse she has been cutting herself and asks her not to tell her parents. What is the best response?

  1. APhone her parents at once without telling her
  2. BTell her that cutting is a phase that many teenagers go through and it needs no help
  3. CExplain that safety information must be shared, and involve her in how this is done
  4. DPromise never to tell anyone about it, so that she keeps trusting the school nurse
25.Nursing math & unit conversionsMedium
1234567891011121:15 PM?14:1513:1501:1512:15

Practice exercise (made-up values, not clinical guidance). A dose is charted at 1:15 PM. Which entry is the same time on the 24-hour clock? Click it.

1:15 PM
  1. 114:15
  2. 213:15
  3. 301:15
  4. 412:15
26.Nursing math & unit conversionsHard
4.2 mg/dL? µmol/L1 mg/dL = 88.4 µmol/L

Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 4.2 mg/dL. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in µmol/L to the nearest whole number.

4.2 mg/dL1 mg/dL = 88.4 µmol/L
c = µmol/L
27.Dosage calculationsMedium
18 kg20 mg/kg/day3× per dayD = ? mg

A patient weighs 18 kg. The prescribed dose is 20 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

18 kg20 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
97 kg190 cmBSA = √(h·w/3600)50 mg/m²D = ? mg

A patient is 190 cm tall and weighs 97 kg. The prescription is 50 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

190 cm97 kg50 mg/m²
D = mg
29.IV infusion ratesMedium
400 mLleft? mL/h2 h left

1000 mL was ordered over 6 hours. After 4 hours you find that 400 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 6 hafter 4 h: 400 mL
R = mL/h
30.IV infusion ratesHard
1000 mg100 mL20 mL/h? mg/h

A bag contains 1000 mg of a drug in 100 mL and runs at 20 mL/h. How many milligrams per hour D does the patient receive?

1000 mg/100 mL20 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea200 mLjuice120 mLice chips240 mLIV infusion125 mL/h × 8 hIV antibiotic1 × 50 mLurine400 mLurine325 mLurine475 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

tea: 200 mLjuice: 120 mLice chips: 240 mLIV infusion: 125 mL/h × 8 hIV antibiotic: 1 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL150 mL/hstart 07:4511:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 07:45 and runs by pump at 150 mL/h. How many mL V are left in the bag at 11:45?

1000 mL150 mL/h07:45 → 11:45
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: impaired; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: weak; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: C · A fall in blood pressure on standing up, often causing dizziness

Why this is the answer

Orthostatic hypotension is a drop in blood pressure when moving to an upright position. It is common in older people and with some medicines and increases fall risk.

Answer

C · A fall in blood pressure on standing up, often causing dizziness
2.Nursing fundamentals

Answer: A · The sample was contaminated during collection

Why this is the answer

A mixed growth usually means skin or perineal bacteria contaminated the sample. A clean-catch midstream sample, or a sample from the catheter sampling port, gives a more reliable result.

Answer

A · The sample was contaminated during collection
3.Infection control & patient safety

Answer: A · Washing with soap and water

Why this is the answer

Norovirus is not reliably killed by alcohol hand rub, so hands are washed with soap and water, which removes it mechanically. Contact precautions and thorough environmental cleaning are also used.

Answer

A · Washing with soap and water
4.Infection control & patient safety

Answer: B · “I can clean the cat’s litter box if I wear a face mask.”

Why this is the answer

Immunocompromised patients should avoid cleaning litter boxes and other animal waste, because of organisms such as Toxoplasma. Another person should do it. The other statements are correct.

Answer

B · “I can clean the cat’s litter box if I wear a face mask.”
5.Prioritization & delegation

Answer: D · Write the order down and read it back to the provider to confirm it

Why this is the answer

For telephone and verbal orders, the nurse writes down the full order and reads it back so the provider can confirm it. This “read-back” prevents errors from mishearing.

Answer

D · Write the order down and read it back to the provider to confirm it
6.Prioritization & delegation

Answer: B · Cover the site, turn onto the left side head down, give oxygen and call for help

Why this is the answer

These signs during line removal suggest an air embolism. Covering the site with an airtight dressing stops more air entering, and the left side, head-down position helps trap air in the right side of the heart, away from the pulmonary artery. Oxygen and urgent help follow.

Answer

B · Cover the site, turn onto the left side head down, give oxygen and call for help
7.Clinical nursing

Answer: C · Protamine sulfate

Why this is the answer

Protamine binds heparin and neutralises it. Vitamin K is used for warfarin.

Answer

C · Protamine sulfate
8.Clinical nursing

Answer: D · IV calcium gluconate

Why this is the answer

IV calcium stabilises the myocardium within minutes. Insulin with glucose then shifts potassium into cells, and other measures remove it from the body.

Answer

D · IV calcium gluconate
9.Lab values & electrolytes

Answer: B · Fluid restriction

Why this is the answer

In SIADH, too much antidiuretic hormone makes the kidneys hold water, diluting the sodium. Fluid restriction is the first measure. Hypotonic fluids or extra water would lower the sodium further.Checked against: Syndrome of inappropriate antidiuretic hormone secretion · MedlinePlus (NIH) (2025)

Answer

B · Fluid restriction
10.Lab values & electrolytes

Answer: C · Persistent bacteremia, as in infective endocarditis

Why this is the answer

Several positive cultures with the same organism, taken at different times, show continuous bacteremia, typical of infective endocarditis. Echocardiography is done and prolonged IV antibiotics are started. Contamination usually affects only one bottle.Checked against: Blood culture · MedlinePlus (NIH) (2025)

Answer

C · Persistent bacteremia, as in infective endocarditis
11.Pharmacology

Answer: C · Apply it behind the ear several hours before travel

Why this is the answer

The patch is applied behind the ear several hours before travel, and the hands are washed afterwards. Touching the eye with drug on the fingers can dilate the pupil and blur vision.

Answer

C · Apply it behind the ear several hours before travel
12.Pharmacology

Answer: B · Withdrawal seizures

Why this is the answer

Abrupt withdrawal after long-term benzodiazepine use causes anxiety, insomnia, tremor and sometimes seizures. Long-term users should have the dose tapered gradually.

Answer

B · Withdrawal seizures
13.Med-surg: cardiovascular & respiratory

Answer: D · No more than half the internal diameter of the tube

Why this is the answer

A catheter no larger than half the internal diameter of the tube lets air enter around it, reducing negative pressure in the lungs, atelectasis and hypoxaemia. Catheter size is often calculated from the tube size.

Answer

D · No more than half the internal diameter of the tube
14.Med-surg: cardiovascular & respiratory

Answer: C · "I will keep my mobile phone in my shirt pocket over the device."

Why this is the answer

Patients are advised to keep mobile phones at least about 15 cm from the device and to hold them to the opposite ear. They carry a device card, tell staff before MRI or surgery (diathermy) and attend follow-up checks. Normal household appliances are generally safe.

Answer

C · "I will keep my mobile phone in my shirt pocket over the device."
15.Med-surg: neuro, endocrine & renal

Answer: D · Use glasses and hearing aids and reorient the patient often

Why this is the answer

Non-drug measures are the mainstay of delirium care: glasses and hearing aids, clocks and calendars, familiar faces, good sleep, hydration, mobility and treating the cause. Restraints and frequent moves make delirium worse.

Answer

D · Use glasses and hearing aids and reorient the patient often
16.Med-surg: neuro, endocrine & renal

Answer: B · The tool to open the front of the vest for CPR

Why this is the answer

The tool to release the anterior vest is kept attached to the vest so it can be opened quickly for CPR or airway management. Pin sites need regular care to prevent infection, and the patient needs teaching about skin care under the vest.

Answer

B · The tool to open the front of the vest for CPR
17.Med-surg: GI, perioperative & oncology

Answer: A · Glasgow-Blatchford score

Why this is the answer

The Glasgow-Blatchford score uses urea, haemoglobin, systolic blood pressure, pulse, melaena, syncope, liver disease and heart failure to identify patients who need intervention. The full Rockall score is used after endoscopy.

Answer

A · Glasgow-Blatchford score
18.Med-surg: GI, perioperative & oncology

Answer: A · Report it, as the regular background dose may need review

Why this is the answer

Regular need for breakthrough doses usually means the background analgesia is inadequate. The prescriber reviews and may adjust the regular dose, while side effects such as sedation are monitored.

Answer

A · Report it, as the regular background dose may need review
19.Maternity & obstetric nursing

Answer: C · A chignon or cephalhaematoma

Why this is the answer

Vacuum extraction can cause a scalp swelling (chignon), cephalhaematoma and, rarely, a dangerous subgaleal haemorrhage. The baby is observed for head swelling, jaundice and signs of blood loss.

Answer

C · A chignon or cephalhaematoma
20.Maternity & obstetric nursing

Answer: B · A single umbilical artery

Why this is the answer

A two-vessel cord can be associated with renal, cardiac and other anomalies. Milia, moulding and acrocyanosis are normal findings.

Answer

B · A single umbilical artery
21.Pediatric nursing

Answer: B · To ventilate the middle ear and let fluid drain

Why this is the answer

Grommets are small tubes placed in the eardrum that equalise pressure and let fluid drain from the middle ear, improving hearing. They usually fall out by themselves as the eardrum heals.

Answer

B · To ventilate the middle ear and let fluid drain
22.Pediatric nursing

Answer: A · The baby uses only one hand and ignores the other

Why this is the answer

A clear hand preference before about 18 months can indicate weakness on the other side, for example in cerebral palsy. Not walking, stranger wariness and no clear words are typical at 9 months.

Answer

A · The baby uses only one hand and ignores the other
23.Mental health nursing

Answer: C · If still awake after about 20 minutes, get up, do something calm and return when sleepy

Why this is the answer

Stimulus control strengthens the bed as a cue for sleep. Getting up when unable to sleep, using the bed only for sleep and intimacy, and keeping a regular wake time are key parts.

Answer

C · If still awake after about 20 minutes, get up, do something calm and return when sleepy
24.Mental health nursing

Answer: C · Explain that safety information must be shared, and involve her in how this is done

Why this is the answer

Confidentiality has limits when there is risk of harm. The nurse explains this honestly, assesses risk and works with the young person on how and with whom information is shared, in line with safeguarding policy.

Answer

C · Explain that safety information must be shared, and involve her in how this is done
25.Nursing math & unit conversions

Answer: 13:15

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

1 PM → 1 + 12 = 13

Answer

13:15

Answer

13:15
26.Nursing math & unit conversions

Answer: c = 371 µmol/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 4.2·88.4 = 371.3 ≈ 371 µmol/L

Answer

c = 371 µmol/L
27.Dosage calculations

Answer: D = 120 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

20·18 = 360 mg

Per dose

D = 360/3 = 120 mg

Answer

D = 120 mg
28.Dosage calculations

Answer: D = 113.1 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(190·97/3600) = √5.119 = 2.263 m²

Dose

D = 50·2.263 = 113.1 mg

Answer

D = 113.1 mg
29.IV infusion rates

Answer: R = 200 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/6 = 166.7 mL/h

New rate

R = 400/2 = 200 mL/h

Answer

R = 200 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: D = 200 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

1000/100 = 10 mg/mL

Dose rate

D = 10·20 = 200 mg/h

Answer

D = 200 mg/h
31.IV fluids & fluid balance

Answer: I = 1490 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 120 = 320 mL
ice chips: 240/2 = 120 mL
IV infusion: 125·8 = 1000 mL
IV antibiotic: 1·50 = 50 mL
I = 1490 mL

Answer

I = 1490 mL
32.IV fluids & fluid balance

Answer: V = 400 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:45 → 11:45 = 4 h

Volume infused

150·4 = 600 mL

Volume left

V = 1000 − 600 = 400 mL

Answer

V = 400 mL
33.Clinical assessment scores

Answer: MFS = 125

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 30 + 20 + 20 + 15 = 125

Answer

MFS = 125
34.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 30 + 20 + 10 + 15 = 100

Risk level

100 → high risk

Answer

high risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions